HLA-B*5701 and HLA-B*5801 in an Indian patient with anti-epileptics induced cutaneous adverse drug reactions
- 16 Downloads
A 57-year-old Indian male diagnosed with seizure disorder was treated with phenytoin (PHT) 100 mg thrice a day. He developed urticaria with angioedema to phenytoin (PHT) after 5 days. Discontinuing phenytoin, the patient was started on 200 mg/day carbamazepine (CBZ). After 2 days, he developed edematous, diffuse erythema with rapid appearance of multiple sterile nonfollicular pustules on the trunk and limbs. Systemic symptoms such as fever and leukocytosis were present. The patient was diagnosed with acute generalized exanthematous pustulosis (AGEP), with an AGEP definitive validation score of 8 on the scoring system developed by the EuroSCAR group . The patient’s symptoms improved up on withdrawal of the drug. Antiepileptic drugs (AEDs) may induce hypersensitivity reactions with cutaneous manifestations in genetically predisposed individuals. The most powerful association till date has been reported between carbamazepine-induced Stevens-Johnson syndrome (SJS)/toxic epidermal...
Contribution of authors
Aarthi Manoharan designed the study, performed the research, analyzed the data, and prepared the manuscript. Ajay Sam Kumar, Ambujam Sreedevi, and Bhargav Kiran Gaddam conceived the study and the study design. Aruna Devi Sathishkannan performed the research and data analysis.
The study was supported by intramural funds from the Central Inter-disciplinary Research Facility (CIDRF), Sri Balaji Vidyapeeth (SBV) (Deemed-to-be University), Puducherry, India.
Compliance with ethical standards
All procedures performed in the study involving human participant were in accordance with the ethical standards of the institutional research committee and with the 1964 Helsinki Declaration and its later amendments or comparable ethical standards. Informed consent was obtained from the participant involved in the study.
Conflict of interest
The authors declare that they have no conflict of interest.
- 3.Kaniwa N, Saito Y, Aihara M, Matsunaga K, Tohkin M, Kurose K, Furuya H, Takahashi Y, Muramatsu M, Kinoshita S, Abe M, Ikeda H, Kashiwagi M, Song Y, Ueta M, Sotozono C, Ikezawa Z, Hasegawa R, for the JSAR research group (2010) HLA-B*1511 is a risk factor for carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Japanese patients. Epilepsia 51:2461–2465. https://doi.org/10.1111/j.1528-1167.2010.02766.x CrossRefGoogle Scholar
- 8.Mallal S, Phillips E, Carosi G, Molina J-M, Workman C, Tomazic J, Jägel-Guedes E, Rugina S, Kozyrev O, Cid JF, Hay P, Nolan D, Hughes S, Hughes A, Ryan S, Fitch N, Thorborn D, Benbow A, PREDICT-1 Study Team (2008) HLA-B*5701 screening for hypersensitivity to abacavir. N Engl J Med 358:568–579. https://doi.org/10.1056/NEJMoa0706135 CrossRefGoogle Scholar
- 9.Kannabiran C, Ueta M, Sangwan V, Rathi V, Basu S, Tokunaga K, Kinoshita S (2017) Association of human leukocyte antigen class 1 genes with Stevens Johnson syndrome with severe ocular complications in an Indian population. Sci Rep 7(15960):15960. https://doi.org/10.1038/s41598-017-15965-7 CrossRefGoogle Scholar
- 10.Ozeki T, Mushiroda T, Yowang A, Takahashi A, Kubo M, Shirakata Y, Ikezawa Z, Iijima M, Shiohara T, Hashimoto K, Kamatani N, Nakamura Y (2011) Genome-wide association study identifies HLA-A*3101 allele as a genetic risk factor for carbamazepine-induced cutaneous adverse drug reactions in Japanese population. Hum Mol Genet 20:1034–1041. https://doi.org/10.1093/hmg/ddq537 CrossRefGoogle Scholar
- 11.Chung W-H, Chang W-C, Lee Y-S, Wu Y-Y, Yang C-H, Ho H-C, Chen MJ, Lin JY, Hui RC, Ho JC, Wu WM, Chen TJ, Wu T, Wu YR, Hsih MS, Tu PH, Chang CN, Hsu CN, Wu TL, Choon SE, Hsu CK, Chen DY, Liu CS, Lin CY, Kaniwa N, Saito Y, Takahashi Y, Nakamura R, Azukizawa H, Shi Y, Wang TH, Chuang SS, Tsai SF, Chang CJ, Chang YS, Hung SI, Taiwan Severe Cutaneous Adverse Reaction Consortium, Japan Pharmacogenomics Data Science Consortium (2014) Genetic variants associated with phenytoin-related severe cutaneous adverse reactions. JAMA 312:525–534. https://doi.org/10.1001/jama.2014.7859 CrossRefGoogle Scholar
- 12.Genin E, Chen D-P, Hung S-I, Sekula P, Schumacher M, Chang P-Y, Tsai SH, Wu TL, Bellón T, Tamouza R, Fortier C, Toubert A, Charron D, Hovnanian A, Wolkenstein P, Chung WH, Mockenhaupt M, Roujeau JC (2014) HLA-A*31:01 and different types of carbamazepine-induced severe cutaneous adverse reactions: an international study and meta-analysis. Pharmacogenomics J 14(3):281–288. https://doi.org/10.1038/tpj.2013.40 CrossRefGoogle Scholar